Oct 17, 2006
I am 60years old and have been HIV since 1988. I have had many changes of meds.,I have not developed any problems with any of the regimes I hane been on escept high lelvels of cholesterol, that I have never been able to lower. Is there a specofoc regime that would be best for me?
Response from Dr. Wohl
It really depends on what your HIV therapy options are. There are some HIV medications that seem to have very little effect on cholesterol and triglycerides. These include tenofovir, FTC, 3TC, nevirapine and atazanavir (without ritonavir). Efavirenz when combined with tenofovir and 3TC was observed in one study to have no effect on triglycerides and led to only a slight increase in LDL cholesterol - which may be a consequence of just feeling and eating better on HIV meds. Data suggest that AZT may not be as neutral to lipids as tenofovir but typically does not cause huge cholesterol increases.
So, depending on what medications your virus is sensitive to, your own ability to tolerate these medications and potential drug-drug interactions, these medications may be able to be combined to control your HIV without worsening lipids.
Note, many people experience changes in their lipids as the get older. I have seen several patients who thought the HIV medications were causing their cholesterol and triglyceride problems but several they had concerning lipids before they even started their meds or during periods when off the drugs. It is often, but not always, the HIV meds.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Bloody Pee After Blowjob Worried I Have HIV
- Itchy Balls After Touching Anus Sign Of HIV AIDS
- Itchy Rash After Receptive Anal Sex Sign Of HIV AIDS
- Pain In Penis After Protected Anal Sex Does It Mean I Have HIV
- Painful Ejaculation After Anal Fingering Worried I Have HIV
- Sore On Tongue After Performing Oral Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.